Ask The Doctor > Questions & Answers > Antibiotics and Birth Control-Am I Pregnant?

Antibiotics and Birth Control-Am I Pregnant?

Patient: I have been on birth control for over a year and had unprotected sex with my boyfriend for the first time on 10-31. What I didn’t take into consideration was the fact that I was on antibiotics (Levaquin) for two weeks prior to the date. 10-31 was the day after my period ended, which meant that I started ovulating on the 2nd or 3rd. For the last week, my boobs have hurt like crazy and have gotten noticeably larger. I have been cramping for about a week, had a small amount of dark brown bleeding yesterday, constant headaches, lower back aches, gas, nausea, night sweats, and I’ve been unusually and incredibly irritable…with everyone. It is too soon to take a HPT so I went to see my PCP today for a blood test. She said the results could take up to 2 days to come back, but I’m freakin’ out, here. How great of a chance do you think it is that I’m pregnant?

 

 

Doctor: There is no study that shows that Levaquin (Levofloxacin) interacts with birth control pills so the chances that you are pregnant due to the interaction of these drugs are slim. However you do have symptoms of dysmenorrhea which may be the cause of your breast tenderness, abdominal cramping, headaches, nausea. Usually taking NSAIDS (Ibuprofen) may cause relief of the symptoms.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment